MDJunction - People Helping People
 
Ask a Question
08/18/2009 07:37 AM

Infection and HE

lizekay
 
Posts: 19
Member

Recently my husband had a problem with cellulitis. He was also having some signs of hepatic encephalopathy at the same time. He was put on a 10 day regimen of the antibiotic Keflex. i continued to give him the lactulose and Xifaxin for the HE but I noticed the HE was improved after 3 doses of the Keflex. He was fine as long as he was on the Keflex. He has to have his teeth removed due to problem with chemo for his liver cancer. I have suspected that he has a chronic underlying infection which can be a trigger for the encephalopathy.Once again I started him on the Keflex and the change was dramatic. he finished that course last Wed. and by Friday he was confused with some hand flapping. He has been getting the lactulose and Xifaxin all along. I called our primary and asked him to renew the Keflex. I gave him 3 doses on Friday and on Saturday he was much improved. As I told him, Friday he was my patient and Saturday he was my husband. (Guess which one I prefer) We will see the hepatologist today and I'll tell him what has happened with the Keflex and ask for a maintenance dose at least until he has the oral surgery.
Reply

08/19/2009 01:04 PM
shannon8095
shannon8095  
Posts: 15
New Member

Hi Lizkay,

This is a good question for Gail but will give my thoughts(not a doctor).

Either your husband needed the extra round of keflex as the infection was difficult to clear up thus the improvement of HE and or the keflex being an antibiotic as is some of the other meds in past used to treat HE worked for the HE. Interesting on what the hepatologist will say: keep us in the loop and thanks

Shannon

ps. I think the Xifaxan is also a type of antibiotic. Wonder how hard keflex is on the liver?


08/19/2009 02:51 PM
mpmom
mpmom  
Posts: 3275
VIP Member
I'm an Advocate

lizekay,

Sorry it took me a while to get to you but I had computer issues.

There is a good chance that he has a chronic infection and he may need a longer run of antibotics . Keflex is pretty good.And has minorside effects. Hepatic side effects have included transient elevations of liver function tests, transient hepatitis, and rare cases of cholestatic jaundice. These usually clear up after the med is stopped. Most drs. will put you on a antibotic before dental work if you have liver disease.

Finding out what kind of infection he may still be having is important. Keflex may not be strong enough to completely get rid of it.

As for Xifaxan : Xifaxan is an antibiotic that fights bacterial infection only in the intestines. It doesn't work in the blood stream.

Gail


08/19/2009 06:15 PM
lizekay
 
Posts: 19
Member

We did see the hepatologist ysterday and he feels there is some infection and it could be in the gut which the keflex is helping. He'll stay on an antiobiotic on a 2x day maintenance dose until the oral surgery. We're also going to start the evaluation process for a liver transplant. We should hear from the transplant coordinator in a couple of weeks to meet and sign all the consents. There's no guarantee he'll get on the transplant list but we're hopeful.

08/20/2009 11:13 AM
mpmom
mpmom  
Posts: 3275
VIP Member
I'm an Advocate

lizekay,

I'm glad for the both of you.Please let me know how things go.

Gail


08/30/2009 02:58 AM
heartlove400
 
Posts: 7
New Member

hi im back, im just wondering is finger twitching a sign for early HE?

thanks


08/30/2009 05:52 AM
curly14
curly14  
Posts: 18
Member

i would also like to know, thanks for bringing up the question. mine twitch and move on their own in weird positions and hurt , my dr. thinks it is because of arthritis, but that is hard to believe,hope you get a reply.

08/30/2009 10:21 AM
lizekay
 
Posts: 19
Member

A clear sign of increased ammonia level is you hold up both hands and your hands or fingers "flap". This is called asterixis (sp?)I have seen it in my husband where both hands flap and times where just his fingers flap. I've haven't seen the fingers twitch on their own but have seen tremors if he picks up a glass or other objects. Once his level drops the flapping stops.

08/30/2009 02:31 PM
VVi11
 
Posts: 21
New Member

There seems to be a correlation between infections and HE for my Mom. And she is getting infections easier and more often now.

Maybe we should look into longer and stronger courses of antibioticss.

I wonder if there are other toxins that cause HE or if an infection elsewhere in the body could also produce ammonia.

Post edited by: VVi11, at: 08/30/2009 03:22 PM


08/30/2009 04:54 PM
lizekay
 
Posts: 19
Member

I've been able to get the doctor to give us a prescription for an antibiotice that I give to my husband 2x day like a maintenance dose. It has definitely helped. In my husband's case any type of infection affects his ammonia level causing HE and confusion.
Reply

Share this discussion with your friends:
<< Start < Prev 1 Next > End >>


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved